Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 8, NWS Topeka, KS

April 11, 202223 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 11, 2022, 2:50 PM CDT for 23 counties in Kansas. It took effect at Apr 12, 2022, 12:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2022, 2:50 PM CDT (19:50 UTC)
In effect from
Apr 12, 2022, 12:00 PM CDT
Expired
Apr 13, 2022, 1:00 AM CDT
In force
13 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS73 KTOP 111950
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
250 PM CDT Mon Apr 11 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-121100-
/O.NEW.KTOP.WI.Y.0008.220412T1700Z-220413T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
250 PM CDT Mon Apr 11 2022

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 1 AM CDT
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From noon Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Baerg
4 follow-up statements
341 
WWUS73 KTOP 120821
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
321 AM CDT Tue Apr 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-122100-
/O.CON.KTOP.WI.Y.0008.220412T1700Z-220413T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
321 AM CDT Tue Apr 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 1 AM CDT
WEDNESDAY...

* WHAT...South winds sustained from 25 to 35 mph with gusts up to
  around 50 mph can be expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From noon Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust event,
such as staying indoors or wearing protective breathing masks if
outside. High dust concentrations can cause respiratory problems,
decrease lung activity, aggravate asthma, and lead to potential
heart-related problems, especially with children, elderly, or
those with pre-existing respiratory conditions.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Drake
647 
WWUS73 KTOP 121543
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1043 AM CDT Tue Apr 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-122345-
/O.CON.KTOP.WI.Y.0008.220412T1700Z-220413T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1043 AM CDT Tue Apr 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...South winds sustained from 25 to 35 mph with gusts up 
  to around 50 mph can be expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From noon Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
072 
WWUS73 KTOP 121824
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
124 PM CDT Tue Apr 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-130600-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-220413T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
124 PM CDT Tue Apr 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...South winds sustained from 25 to 40 mph with gusts up to
  55 mph can be expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From noon Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Baerg
719 
WWUS73 KTOP 130552
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1252 AM CDT Wed Apr 13 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-130700-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-220413T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1252 AM CDT Wed Apr 13 2022

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

The surface front has moved east across the area bringing an end
to the strong southerly winds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 11, 12:11 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 11, 12:11 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1211 PM CDT Mon Apr 11 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 352 AM CDT Mon Apr 11 2022

Key messages:

1. Fire weather danger may prompt another Red Flag warning on
Tuesday across north central areas with Very High Fire danger
further east with very strong winds increasing from the south -
can't rule out a wind advisory may also be warranted. See fire
weather discussion below.

2. Severe storms continue to look possible by evening into the
overnight period Tuesday. Can't rule out a few tornadoes along with
large hail and strong damaging wind.

3. Frost/Freeze conditions likely return by Thursday morning with
a cooler than normal airmass in place.

Broad cyclonic to southwest flow aloft is in place currently. Severe
storms have been held to the south of the forecast area with the
previous cold front having pushed southeast through the area
yesterday afternoon. Churning over the Pacific Northwest region is
the next upper level feature of importance which should arrive later
in the day on Tuesday. Timing of this feature is critical due to all
other forecast ingredients looking fairly impressive across the
region. This upper low should be sampled better this morning with
the upper air network, so refinements will hopefully become more
clear through the day today and the 00Z suite later this evening.

That being said, before Tuesday, expect a nice day today with calm
conditions and possibly a few morning showers drifting overhead
before clearing. Highs reach into the 60s to around 70 with lows
around 50.

Tuesday, the Pacific system digs into the Central Rockies and an
intense low pressure system develops over the High Plains and lifts
out into central Nebraska into the day. Very strong WAA will induce
a mass response with significant moisture advection into the region.
This will help sharpen a dryline that appears to be most likely
positioned into north central Kansas. Southwest flow aloft will
advect a strong EML overhead which should act to keep storm
initiation focused into the evening or even overnight hours on
Tuesday. Convergence and forcing aren't as strong early in the day
as would likely be necessary to erode the cap and help storms break
through. Additionally the depth of quality moisture will also end up
being a key factor that likely won't be answered until Tuesday. What
will likely be in place is a highly dynamically driven system. Even
with slight differences among different solutions, all point to a
strong LLJ developing into the evening Tuesday with the best
convergence into central and northern Nebraska where storms could
begin to form as the upper trough overspreads the central Plains.
This will also increase low-level shear magnitudes with some
indications of both 0-1 and 0-3 SRH ranging from 400-500 m2/s2. If
storms can initially be discrete this would be more reason to favor
tornadoes. The positive for this time of day will be that the upper
system will have been reoriented so that 0-6km shear vectors may
be more parallel to the surface boundary and the cold front will
become a focus as well which appears to be the driver favoring
more a squall line type scenario developing over western parts of
the region and then advancing east through the night. Again,
initial storms could still produce a tornado threat with very
impressive hodograph structures and very steep mid level lapse
rates in place also helping storms to yield very large hail.
Upscale growth and propagation east would likely see the threat
transition to strong damaging wind threat and that of QLCS line
embedded type tornado threat. Regardless of how this actually
comes together, the message is to be weather aware and know your
severe weather plan. Any one location shouldn't see a long
residence time for severe threats.

Into Thursday, temperatures around to below normal are anticipated
for the balance of the period. This will bring frost and freeze
concerns to the area once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM CDT Mon Apr 11 2022

VFR conditions will continue into the evening and early overnight
hours. Winds will remain light through the evening although
gradually shifting to the east and southeast this afternoon. MVFR
to IFR stratus is forecast to arrive after 09-10Z along with the
rapid increase of southerly winds. Speeds are forecast to range
from 10-20 MPH with gusts to 30 MPH. VFR conditions may return
near the end of the period as stratus scatters. In addition,
marginal LLWS conditions are probable from 09-15Z but confidence
is too low to introduce at this time.

&&

.FIRE WEATHER...
Issued at 352 AM CDT Mon Apr 11 2022

Fire danger across the area today will be held in the
moderate to high category with weaker overall winds in place but
will gradually veer to the southeast through the day. Tuesday will
be a potentially dangerous fire weather day over north central areas.
An intense low pressure system deepens over central Nebraska.
Dewpoints will increase across much of the area, but some of the
western zones may be influenced by the dryline which will sharpen
into the the afternoon. Thus, have left Republic, Cloud and Ottawa
counties in the Fire Weather Watch for Tuesday. Details should come
more in focus through the day today but if trends continue then
dewpoints will be high enough to maintain Very High Fire Danger into
northeastern and portions of east central Kansas.
Sustained winds over north central Kansas could range from 25-35 mph
with gusts to around 50 mph. With cured fuels still in place, this
would allow for very efficient fire spread and be very difficult to
control. If burning today, please make preparations to ensure all
fires are completely extinguished before Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ008-020-034.

&&

DISCUSSION...Drake
AVIATION...Baerg
FIRE WEATHER...Drake
Hazardous weather outlook, Apr 11, 8:58 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
858 AM CDT Mon Apr 11 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
858 AM CDT Mon Apr 11 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very high to extreme fire danger is possible Tuesday afternoon
for north central Kansas and adjacent portions of northeast and
east central Kansas. A Fire Weather Watch in in effect for
locations along and west of a line from Belleville to Concordia
to Minneapolis.

Severe thunderstorms are possible Tuesday evening into Tuesday
night. Large hail, damaging winds, and a few tornadoes will be
possible across most of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:49 PM CDTRed Flag WarningTOPCloud, Ottawa, Republic30 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.